Texas, 2009

Flash Flooding and Hail in Texas, July 30 to 31, 2009

July 30 to 31, 2009 · NWS MAF · 8 events in 5 counties and zones

A cold front located near the Pecos River and surface based instability along the front resulted in thunderstorm development across southwest Texas. In addition, abnormally high amounts of atmospheric moisture lead to heavy rainfall for some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front located near the Pecos River and surface based instability along the front resulted in thunderstorm development across southwest Texas. In addition, abnormally high amounts of atmospheric moisture lead to heavy rainfall for some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 30, 11:49 AM CST, 41 minutes earlier.

Area forecast discussion, Jul 30, 11:49 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1249 PM CDT THU JUL 30 2009

.DISCUSSION...
PLEASE SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
LOW CLOUDS WILL PERSIST THROUGH THE MID AFTERNOON HOURS MAINLY
ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS REGION. A
COLD FRONT ENTERED THE REGION TODAY RESULTING IN NORTHEASTERLY
WINDS FOR MOST TERMINALS. THE CHANCE FOR TSRA REMAINS IN THE
FORECAST THIS AFTERNOON NEAR KFST...AND FOR ALL OTHER TERMINALS
DURING THE OVERNIGHT HOURS. AT THE CURRENT MOMENT...THE GREATEST
CHANCE FOR THE PREVIOUS APPEARS TO BE FOR KCNM...KHOB AND KINK
AROUND 05-10Z. SOME SEVERE STORMS ARE POSSIBLE WITH THIS
ACTIVITY...WITH DAMAGING WINDS AND HAIL BEING THE MAIN THREATS.
THIS WILL BE WATCHED CLOSELY AND TAFS WILL BE AMENDED AS
NECESSARY IF SEVERE STORMS APPROACH TERMINALS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
     TONIGHT FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
     NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
     FRIDAY MORNING FOR THE FOLLOWING ZONES... ANDREWS...BIG
     BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

78
Hazardous weather outlook, Jul 30, 4:47 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 AM CDT THU JUL 30 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
547 AM CDT THU JUL 30 2009 /447 AM MDT THU JUL 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON
INTO TONIGHT AS A COLD FRONT MOVES INTO THE REGION. SLOW
MOVEMENT...SATURATED SOILS...AND A MOIST AIRMASS COULD LEAD TO
LOCALIZED FLASH FLOODING. THEREFORE A FLASH FLOOD WATCH IS IN
EFFECT THIS EVENING AND TONIGHT. FREQUENT LIGHTNING...STRONG
DAMAGING WINDS...AND MARGINALLY SEVERE HAIL MAY ALSO ACCOMPANY
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY AND
SATURDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN...STRONG DAMAGING
WINDS...AND MARGINALLY SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 124 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Loving

When
July 30, 12:30 PM CST to July 31, 3:00 AM CST
Where
Loving County, 9 mi NE of Mentone to 12.85 mi NE of Mentone
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.792, -103.492

Hail, Brewster

When
July 30, 4:03 PM CST to 4:20 PM CST
Where
Brewster County, 4.52 mi NNW of Alpine Terlingua Arp
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
29.510, -103.430

Thunderstorm Wind, Brewster

When
July 30, 4:10 PM CST to 4:12 PM CST
Where
Brewster County, 9.09 mi NW of Alpine Terlingua Arp
Measured
63 kt (72 mph) measured gust
Reported by
COOP Observer
Coordinates
29.530, -103.520

Flash Flood, Brewster

When
July 30, 6:19 PM CST to 7:19 PM CST
Where
Brewster County, 4.77 mi NE of Castolon to 6.26 mi ENE of Castolon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.179, -103.464

There were several impassible points along the Ross Maxwell Scenic Road due to high water.

Thunderstorm Wind, Winkler

When
July 30, 10:55 PM CST to 10:56 PM CST
Where
Winkler County, 12.63 mi WNW of (Ink)winkler Co Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
31.871, -103.387

A powper pole was reported knocked down near the Winkler/Loving county line.

Flash Flood, Andrews

When
July 31, 2:10 AM CST to 3:30 AM CST
Where
Andrews County, 1.26 mi WNW of Andrews to 1.12 mi WSW of Andrews
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.329, -102.569

A vehicle was reported submerged within the city limits in Andrews. Roads on the northwest and northeast side of the city also had 1 foot of flowing water over them.

Flash Flood, Ector

When
July 31, 2:59 AM CST to 4:59 AM CST
Where
Ector County, 1.1 mi ESE of Greenfield Acres to 1.21 mi NW of Odessa
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.865, -102.382

Multiple vehicles were submerged at the intersection of 23rd Street and Andrews Highway in Odessa. In addition, 12 to 16 inches of flowing water covered the same roadway.

Flash Flood, Ector

When
July 31, 6:55 AM CST to 7:30 AM CST
Where
Ector County, 2.57 mi SSW of Odessa to 1.94 mi SW of Odessa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.818, -102.392

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190307, 190314, 190315, 190306, 190327, 190309, 190310, 190311.